Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2005, Issue 4, Pages 361-373

Lipschitz functions with unexpectedly large sets of nondifferentiability points

1Department of Mathematics, University College London, Gower Street, London WC1E 6BT, UK
2Department of Mathematics, Faculty of Electrical Engineering, Technical University of Prague, Prague 166 27, Czech Republic

Received 12 January 2004

Copyright © 2005 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


It is known that every Gδ subset E of the plane containing a dense set of lines, even if it has measure zero, has the property that every real-valued Lipschitz function on 2 has a point of differentiability in E. Here we show that the set of points of differentiability of Lipschitz functions inside such sets may be surprisingly tiny: we construct a Gδ set E2 containing a dense set of lines for which there is a pair of real-valued Lipschitz functions on 2 having no common point of differentiability in E, and there is a real-valued Lipschitz function on 2 whose set of points of differentiability in E is uniformly purely unrectifiable.